Depression is a very common problem affecting more than 350 million individuals worldwide. Women have an increased risk of developing depression with rates which are 50% higher compared to men. We see a lot of sexual problems that are associated with depression as depression can affect all aspects of one’s sexual function. These sexual problems are often compounded by low self-esteem, anxiety as well as low energy levels.
Can antidepressants cause of sexual problems?
The problem is that the antidepressants that we use to manage depression can also have a negative effect on one’s sexual function. Of those using antidepressants, 60% will experience sexual problems. These sexual side effects can negatively affect the quality of life resulting in poor compliance. Not taking your medication will result in your depression getting worse and that results in a massive snowball effect.
Women on antidepressants might experience the following sexual problems
- Low libido
- Poor sexual arousal
- Difficulty achieving orgasm
Men on antidepressants might experience the following sexual problems:
- Low libido
- Erectile dysfunction
- Delayed ejaculation
- Failure to achieve orgasm
The mechanism by which antidepressants cause sexual problems are not completely understood. But it may be caused centrally or peripherally from changes in the function of neurotransmitters such as serotonin, acetylcholine, dopamine and noradrenaline.
The class antidepressants that cause most of the sexual problems are the selective serotonin reuptake inhibitors (SSRIs). It is believed that serotonin can actually “shut down” all sexual functions resulting in low libido, poor arousal, erectile dysfunction as well as difficulty reaching orgasm. Other antidepressants that also have an effect on serotonin such as Venlor or Effexor can also cause significant sexual side effects, with up to 80% of individuals on these antidepressant complaining of some type of a sexual problem.
How to manage antidepressant induced sexual problems?
It is very important to speak with your doctor should you think that your sexual problems are a result of your antidepressant. There are antidepressants that are less likely to cause sexual problems so one can change to a different class of antidepressants.
Like mentioned before, depression is very common and itself can cause all forms of sexual dysfunctions but often the medication we use to treat depression can cause problems itself. Don’t suffer in silence, if you notice a change in your sexual function talk to your doctor.